Send to

Choose Destination
Eur J Emerg Med. 2004 Dec;11(6):360-2.

Exacerbation of atopic dermatitis in the emergency department.

Author information

Emergency Department; Department of Dermatology, Université Catholique de Louvain, Mont-Godinne Hospital, B-5530 Yvoir, Belgium.


A 38-year-old man was admitted to the Emergency Department suffering from an exacerbation of atopic dermatitis, fever and a burning sensation in the eyes. He was first treated with systemic corticosteroids. A subsequent dermatological and ophthalmological examination established the diagnosis of Kaposi-Juliusberg disease or eczema herpeticum with bilateral herpetic keratitis. Eczema herpeticum is an uncommon herpes simplex virus infection that occurs in patients with atopic dermatitis. Because it is a possible life-threatening condition, this disease must be recognized by all emergency physicians. The association with herpetic keratitis is not frequent but is a major ophthalmological problem. Treatment consists of the administration of high-dose intravenous acyclovir and acyclovir ophthalmic ointment.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center